Tennessee, 2021

Hail and Damaging Winds in Tennessee, August 7, 2021

August 7, 2021 · NWS MRX · 7 events in 5 counties and zones

Scattered afternoon thunderstorms developed across East Tennessee, a few of which produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered afternoon thunderstorms developed across East Tennessee, a few of which produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 7, 8:51 AM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 8:51 AM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
951 AM EDT Sat Aug 7 2021

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Main purpose for the morning update was to adjust PoPs through
early afternoon to come in line with current radar trends. Trended
largely towards a blend of the HRRR, CONSShort, and HiresWFV3, all
of which showed very little in the way of convection this morning
and develop stuff by midday. Did keep higher chances in the
afternoon however. Otherwise, nothing really substantial for the
morning update.

CD

&&

.AVIATION...
12Z TAF DISCUSSION.

As upper trough moves into the eastern Tennessee today showers
starting to increase from west to east. Best chances will be later
this morning through the afternoon. VCSH showers for all sites
initially. Overall expect VFR conditions but MVFR conditions due
to restricted visibility in thunderstorms at times late morning
through early evening. Ceilings could drop to MVFR in
thunderstorms or rain showers late this afternoon mainly between
19Z and 24Z tonight. After 00Z skies begin to clear. Clouds become
scattered and fog most likely at KTRI after 06Z. Too soon to add
fog to other 2 sites late tonight with amount of storm coverage
still uncertain.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             87  68  90  71  92 /  40  20  10   0  20
Knoxville McGhee Tyson Airport, TN  87  66  90  70  92 /  60  20  10   0  20
Oak Ridge, TN                       86  65  89  69  91 /  60  20  10   0  20
Tri Cities Airport, TN              85  62  88  66  90 /  50  20  20   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 7, 2:38 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 AM EDT Sat Aug 7 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 AM EDT Sat Aug 7 2021 /238 AM CDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/CDG

In the hours before

Special weather statement, Aug 7, 10:14 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
1114 AM EDT Sat Aug 7 2021

TNZ041-074-071600-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-
1114 AM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern Cocke
and southeastern Sevier Counties through NOON EDT...

At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gatlinburg, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gatlinburg, Smoky Mountains-Newfound Gap, Smoky Mountains-Balsam
Mountain, Pittman Center, Hartford and Great Smoky Mountains National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3574 8345 3586 8312 3578 8310 3577 8313
      3577 8316 3573 8320 3573 8324 3572 8326
      3571 8325 3569 8326 3567 8329 3566 8330
      3566 8334 3562 8340
TIME...MOT...LOC 1514Z 253DEG 18KT 3571 8336

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 10:20 AM EST, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
1020 AM CDT Sat Aug 7 2021

TNZ082-071545-
Bledsoe TN-
1020 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Bledsoe
County through 1045 AM CDT...

At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Pikeville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melvine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3577 8520 3577 8510 3576 8509 3577 8504
      3575 8503 3577 8494 3577 8493 3576 8492
      3560 8507 3571 8522
TIME...MOT...LOC 1519Z 292DEG 8KT 3573 8514

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 10:44 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
1144 AM EDT Sat Aug 7 2021

TNZ038-069-070-073-071615-
Jefferson TN-Grainger TN-Knox TN-North Sevier TN-
1144 AM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northeastern Knox,
western Jefferson and southwestern Grainger Counties through 1215 PM
EDT...

At 1143 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of New Market, or 12 miles west of Jefferson City,
moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevierville, New Market, Strawberry Plains, Blaine, House Mountain
State Park, Mascot and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3598 8375 3612 8378 3620 8356 3596 8352
TIME...MOT...LOC 1543Z 262DEG 5KT 3606 8370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 10:54 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
1154 AM EDT Sat Aug 7 2021

TNZ081-099-071630-
Sequatchie TN-Hamilton TN-
1154 AM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern
Sequatchie and central Hamilton Counties through 1230 PM EDT/1130 AM
CDT/...

At 1154 AM EDT/1054 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Fairmount, or 10 miles north of Chattanooga. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Soddy-Daisy, Walden, Fairmount, North Chickamauga Creek
Gorge, Mowbray Mountain, Middle Valley, Falling Water and Lone Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3519 8537 3528 8534 3529 8517 3515 8519
TIME...MOT...LOC 1554Z 287DEG 3KT 3522 8528

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW

The radar

The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 7, 11:20 AM EST
Where
Knox County, 0.89 mi NE of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.010, -83.840

A few trees were blown down near Maloneyville.

Thunderstorm Wind, Jefferson

When
August 7, 11:20 AM EST
Where
Jefferson County, 1.38 mi S of Strawberry Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.050, -83.680

A few trees were blown down.

Thunderstorm Wind, Knox

When
August 7, 11:30 AM EST
Where
Knox County, 0.89 mi NE of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.010, -83.840

A few trees were blown down.

Hail, Washington

When
August 7, 1:30 PM EST
Where
Washington County, Fall Branch
Measured
1 in hail
Reported by
Public
Coordinates
36.420, -82.620

Thunderstorm Wind, Sevier

When
August 7, 2:57 PM EST
Where
Sevier County, 0.89 mi NE of Sevierville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.860, -83.520

Several trees were blown down.

Thunderstorm Wind, Sevier

When
August 7, 3:17 PM EST
Where
Sevier County, 0.89 mi NE of Oldham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.780, -83.470

A few trees were blown down.

Hail, Cocke

When
August 7, 3:35 PM EST
Where
Cocke County, 1.31 mi ESE of Oak Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.990, -82.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970641, 970642, 970643, 970644, 970645, 970646, 970647.